Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Great Falls, MT

August 7, 2016Broadwater County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 7, 2016, 6:25 PM MDT for Broadwater County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 6:25 PM MDT (00:25 UTC)
Expired
Aug 7, 2016, 7:15 PM MDT
In force
50 min
Issued by
NWS Great Falls, MT

County Broadwater County, MT

The radar

The Great Falls radar (KTFX), 123 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

242 
WWUS85 KTFX 080025
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
625 PM MDT SUN AUG 7 2016
 
MTZ053-054-080115-
MEAGHER MT-BROADWATER MT-
625 PM MDT SUN AUG 7 2016

...MINOR URBAN FLOODING IN THE TOWNSEND AREA...

HEAVY RAIN HAS CAUSED SOME MINOR URBAN FLOODING IN THE CITY OF
TOWNSEND. 

EMERGENCY MANAGERS HAVE REPORTED WATER A FEW INCHES DEEP ON THE MAIN
HIGHWAYS IN TOWNSEND.

THE WATER SHOULD RECEDED IN BY 7 PM AS THE STORMS HAVE EXITED THE
REGION.

REMINDER...DO NOT DRIVE THROUGH ANY FLOOD ROADWAYS. WAIT UNTIL THE
WATER RECEDES OR FIND AN ALTERNATE ROUTE.

LOCATIONS IMPACTED INCLUDE...
TOWNSEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL HAS OCCURRED WITH THIS STORM...AND HAS LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4613 11155 4645 11166 4673 11098 4635 11088
TIME...MOT...LOC 0022Z 231DEG 20KT 4632 11149 

$$

BRUSDA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 5:50 PM MDT, 35 minutes earlier.

Area forecast discussion, Aug 7, 5:50 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
550 PM MDT SUN AUG 7 2016

...Update to Aviation...

.DISCUSSION...
Tonight through Tuesday...An unstable southwesterly flow aloft
will reside over the region tonight through Monday. A strong upper
level disturbance will push northeastward through the region this
evening. Numerous thunderstorms will accompany this disturbance
with isolated severe storms. The main threat from any severe storm
will be strong wind gusts...but an isolated large hail report is
also possible. The bulk of the stronger storms will diminish by
9 PM. Another round of thunderstorms will affect portions of the
region on Mon afternoon/evening. This disturbance will not be as
strong as the one day...but an isolated severe thunderstorm can
not be ruled out for tomorrow. On Tuesday an upper level
disturbance will move towards the Glacier Park region...bringing
another chance for widespread thunderstorms across the
region...with North Central MT likely being the most affected area.
Afternoon temperatures for Mon/Tue will not be as hot as they have
been...but still generally average between the mid 70s and mid
80s. Brusda

TUESDAY NIGHT THROUGH SUNDAY...Medium range forecast models continue
to be in good agreement with the solution during this period, and
they are even a bit faster with the exit of the upper level low
pressure trough. The trough is now forecast to move northeast from
the Idaho Panhandle Tuesday evening to southwest Saskatchewan by
early Wednesday evening, which is about 12 hours sooner than last
night's model runs. As a result, the greatest chance for continuing
showers and thunderstorms remains during Tuesday evening, with a
fairly rapidly decreasing chance after that. The northwest flow in
the wake of the trough will keep a slight chance of showers and
thunderstorms over the forecast area mainly through Wednesday night.
As a high pressure ridge builds into the western United States
through Saturday, the only chance for an isolated afternoon/evening
shower or thunderstorm will remain over the mountains. However,
another large upper level trough will dig off the Pacific coast into
Sunday. The resulting southwest flow aloft may bring isolated
showers and thunderstorms to the forecast area, but there is a
chance that the ridge will remain in place, which would keep the
area dry. Regardless, the exit of the trough and the introduction of
the upper ridge will help warm temperatures from 5 to 10 degrees
below normal on Wednesday to a few degrees above normal by Sunday.
Coulston

&&

.AVIATION...
Updated 2350z.
Southwest flow aloft continues overnight and through the day on
Monday. Disturbance currently over central Montana will continue to
generate scattered to numerous showers and thunderstorms through
late evening with light rain showers lingering after midnight.
Monday morning will start off mostly sunny with isolated/scattered
thunderstorms developing over southwest Montana after 20Z. VFR
conditions will prevail except for local IFR visibility in heavy
rain associated with storms. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  82  50  80 /  60  20  20  60
CTB  51  79  48  75 /  70  10  30  60
HLN  51  82  52  80 /  60  40  30  40
BZN  47  84  46  85 /  40  20  10  20
WEY  38  74  40  74 /  20  10  10  10
DLN  45  81  45  80 /  10  20  10  20
HVR  59  82  53  82 /  70  10  30  60
LWT  54  80  53  81 /  70  20  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

weather.gov/greatfalls

In the hours before

Local storm report, Aug 7, 5:38 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
538 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             1 NW TOWNSEND           46.33N 111.54W
08/07/2016  E0.70 INCH       BROADWATER         MT   TRAINED SPOTTER

            DIME SIZE HAIL FALLING IN THE TOWNSEND AREA.

&&

BRUSDA
Local storm report, Aug 7, 5:52 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             TOWNSEND                46.32N 111.52W
08/07/2016  M1.25 INCH       BROADWATER         MT   PUBLIC

            STILL HAILING AT TIME OF CALL.

&&

MARTIN
Local storm report, Aug 7, 5:58 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
558 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     11 E TOWNSEND           46.33N 111.28W
08/07/2016  M52 MPH          BROADWATER         MT   TRAINED SPOTTER

            SPOTTER REPORTS DIME TO QUARTER SIZED HAIL

0555 PM     HAIL             11 E TOWNSEND           46.33N 111.28W
08/07/2016  M1.00 INCH       BROADWATER         MT   TRAINED SPOTTER

            SPOTTER REPORTS DIME TO QUARTER SIZED HAIL

&&

MPJ
Local storm report, Aug 7, 6:08 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
608 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     8 W TOWNSEND            46.31N 111.70W
08/07/2016  M62 MPH          BROADWATER         MT   MESONET

            62 MPH WIND GUST AT THE ELKHORN RAWS LOCATION. TIME OF
            EVENT IS ESTIMATED.

&&

BRUSDA
Local storm report, Aug 7, 6:16 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
616 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 SW WINDHAM            47.04N 110.22W
08/07/2016  M1.00 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

            HAIL RANGED FROM PEA SIZED TO LARGER THAN A QUARTER

&&

MPJ
Special weather statement, Aug 7, 6:25 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
625 PM MDT SUN AUG 7 2016

MTZ053-054-080115-
MEAGHER MT-BROADWATER MT-
625 PM MDT SUN AUG 7 2016

...MINOR URBAN FLOODING IN THE TOWNSEND AREA...

HEAVY RAIN HAS CAUSED SOME MINOR URBAN FLOODING IN THE CITY OF
TOWNSEND.

EMERGENCY MANAGERS HAVE REPORTED WATER A FEW INCHES DEEP ON THE MAIN
HIGHWAYS IN TOWNSEND.

THE WATER SHOULD RECEDED IN BY 7 PM AS THE STORMS HAVE EXITED THE
REGION.

REMINDER...DO NOT DRIVE THROUGH ANY FLOOD ROADWAYS. WAIT UNTIL THE
WATER RECEDES OR FIND AN ALTERNATE ROUTE.

LOCATIONS IMPACTED INCLUDE...
TOWNSEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL HAS OCCURRED WITH THIS STORM...AND HAS LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4613 11155 4645 11166 4673 11098 4635 11088
TIME...MOT...LOC 0022Z 231DEG 20KT 4632 11149

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:47 PM MDTSpecial Weather StatementTFXToole43 min
Aug 7, 7:15 PM MDTSevere Thunderstorm WarningTFXToole75 min
Aug 7, 7:44 PM MDTSevere Thunderstorm WarningTFXToole31 min
Aug 7, 8:42 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole18 min
Aug 7, 9:25 PM MDTSpecial Weather StatementTFXToole50 min
Aug 7, 10:13 PM MDTSpecial Weather StatementTFXFergus47 min
Aug 7, 10:18 PM MDTSpecial Weather StatementTFXToole27 min
Aug 7, 10:20 PM MDTSpecial Weather StatementTFXToole25 min
Aug 7, 11:14 PM MDTSpecial Weather StatementTFXFergus46 min
Aug 8, 5:47 PM MDTSevere Thunderstorm WarningTFXJefferson, Lewis and Clark28 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.